Hail, Wallace
- When
- May 24, 10:44 AM MST
- Where
- Wallace County, 5.76 mi SSW of Weskan
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.790, -102.000
Thunderstorms developed across eastern Colorado during the late morning hours and moved into southwest Nebraska and extreme northwest Kansas during the afternoon. Quarter to golf ball sized hail was reported, breaking at least one windshield in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across eastern Colorado during the late morning hours and moved into southwest Nebraska and extreme northwest Kansas during the afternoon. Quarter to golf ball sized hail was reported, breaking at least one windshield in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 10:33 AM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1133 AM MDT MON MAY 24 2010
.DISCUSSION...
326 AM MDT MON MAY 24 2010
THE 09Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL COLORADO.
A LARGE UPPER TROUGH CAN BE SEEN ON WATER VAPOR IMAGERY OVER THE
WESTERN CONUS. KGLD RADAR WAS QUIET FOR NOW.
SEVERAL SHORTWAVES WILL SWING THROUGH THE FORECAST AREA THROUGH
WED. THE STRONGEST ENERGY WILL IMPACT THE FA TODAY/TONIGHT.
CAPE OF 2200 J/KG WILL HELP STORMS FIRE ALONG THE DRYLINE WHICH
WILL THEN MOVE EAST ACROSS NORTHWEST KANSAS THIS
AFTERNOON/TONIGHT. HIGH CHANCE POPS LOOK GOOD FOR THIS EVENT. THE
ATMOSPHERE WILL STABILIZE SOME BEHIND THE FRONT DURING THE DAY
TUESDAY. POPS WILL BE NIL FOR TUESDAY SINCE THERE APPEARS TO BE NO
SHORTWAVE ENERGY COMING THROUGH. BY TUESDAY NIGHT ANOTHER WAVE
WILL MOVE THROUGH IN SOUTHWEST FLOW PROVIDING CHANCE POPS. ONE
MORE WAVE WILL AFFECT THE AREA ON WEDNESDAY WITH QUIET WEATHER WED
NIGHT BEHIND THE EXITING WAVE.
THE WIND ADVISORY STILL LOOKS GOOD AS THE SURFACE PRESSURE
GRADIENT TIGHTENS UP TODAY. THIS ADVISORY WILL COVER THE ENTIRE
FA. SEE DETAILS BELOW.
MAX TEMPERATURES WILL STILL BE WARM TODAY BUT WILL FALL OFF A FEW
DEGREES BEHIND THE FRONT ON TUE/WED. MIN TEMPERATURES WILL BE IN
THE 40S/50S.
FS
&&
.AVIATION...
1122 AM MDT MON MAY 24 2010
FOR THE 18Z TAF...PRIMARY AVIATION CONCERN THROUGH THE TAF PERIOD
WILL BE POTENTIAL FOR SEVERE CONVECTION WHICH COULD IMPACT BOTH
TERMINALS THIS AFTERNOON AND EVENING. SEVERAL ATTEMPTS AT
CONVECTION JUST SOUTH OF KGLD HAVE RAPIDLY DIMINISHED DUE TO
STRONG SHEAR OVERPOWERING THE STORM. STRONG SOUTHERLY WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH THIS
EVENING. A COLD FRONT WILL MOVE THROUGH BOTH TERMINALS TONIGHT
WITH WINDS SHIFTING TO THE NORTHWEST. WINDS BECOME EASTERLY AFTER
15Z TOMORROW.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ001-013.
WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ002>004-014>016-027>029-041-042.
NE...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
NEZ079-080.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ081.
CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON MAY 24 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON MAY 24 2010 /1145 AM CDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS BY LATE THIS MORNING. AS THE DAY PROGRESSES...THESE STORMS WILL MOVE NORTHWARD INTO THE TRI-STATE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS BUT TORNADOES WILL ALSO BE POSSIBLE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. OF COURSE DANGEROUS LIGHTNING OCCURS WITH EVERY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 6 N WESKAN 38.95N 101.96W
05/23/2010 WALLACE KS CO-OP OBSERVER
POWER LINES DOWN 5.5 MILES NORTH OF WESKAN. COTTONWOOD
TREE BLOWN DOWN.
0855 PM TSTM WND DMG 5 E ARAPAHOE 38.86N 102.07W
05/23/2010 CHEYENNE CO CO-OP OBSERVER
LATE REPORT OF POWER LINES DOWN ON HIGHWAY 40...1 WEST OF
STATE LINE. ALSO AT CATTLE FEEDER A CATTLE SHED WAS
DAMAGED.
0855 PM TSTM WND DMG 5 N TOWNER 38.55N 102.07W
05/23/2010 KIOWA CO CO-OP OBSERVER
LATE RPORT OF EQUIPMENT SHED BLOWN OVER.
&&
HENDERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG BENKELMAN 40.05N 101.54W
05/23/2010 DUNDY NE CO-OP OBSERVER
LATE REPORT AND ESTIMATED TIME. UP TO 6 IN TREE LIMBS
DOWN AROUND TOWN. TREES UPROOTED AT TOWN PARK.
&&
HENDERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 11 S OAKLEY 38.97N 100.85W
05/23/2010 E1.75 INCH LOGAN KS PUBLIC
RELAYED FROM NSSL SHAVE PROJECT
0550 PM HAIL 12 NNW THE MONUMENT ROC 38.93N 100.83W
05/23/2010 E1.00 INCH LOGAN KS PUBLIC
RELATED FROM NSSL SHAVE PROJECT
0630 PM HAIL SSE REXFORD 39.47N 100.74W
05/23/2010 E1.00 INCH THOMAS KS PUBLIC
RELAYED FROM NSSL SHAVE PROJECT
0630 PM HAIL 12 N LEOTI 38.66N 101.36W
05/23/2010 E2.00 INCH WICHITA KS PUBLIC
RELAYED FROM NSSL SHAVE PROJECT
&&
HENDERSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1126 AM MDT MON MAY 24 2010 COZ092-KSZ027-041-241800- CHEYENNE COUNTY-GREELEY-WALLACE- 1126 AM MDT MON MAY 24 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 1122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 15 MILES NORTHEAST OF SHERIDAN LAKE...OR 18 MILES NORTHWEST OF HORACE...AND MOVING NORTH AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM NON-TSTM WND GST JOES 39.65N 102.68W
05/24/2010 M60 MPH YUMA CO MESONET
&&
DTHEDEThe Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
7 hail. Local standard time, as filed.
A tractor windshield was broken due to large hail.
This report was relayed via Sherman County dispatch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230805, 230806, 230807, 230808, 230809, 230810, 230811.